It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board


Acid Reflux / GERD Board Index


Hi,

It seems a lot of people are experiencing a GERD/anxiety dualism here. I'll describe my story below, if people have comments I would welcome them!

I've sufferred with a relatively mile form of GERD off and on for 7 years. At the time I first had symptoms I was a smoker, and a moderate drinker. I quit smoking 5 years ago, I am now just a light drinker, a runner, and eat quite well (except occasionally I do overeat, and do overdrink).

When my symptoms first started, it was excessive burping, throat lump, and what I thought was difficulty breathing, all of which led to minor panic/anxiety. I was given an inhaler due to potential mild asthma, and told I likely had acid reflux. But I don't get pain at all in my throat (and still don't) so it was hard to pin it on that. Eventually the doctors prescribed me nexium.

I have been on and off Nexium a few times over this period, always eager to get off of it to avoid long term use. When I'm on it, if I'm careful about my caffine and alcohol consumption, I normally am able to stop taking nexium within 6 months, and things are good for a while after that. At this point, I haven't taken nexium for 2+ years.

I still have mild symptoms somewhat regularily, but can deal. But the part about my illness that still bugs me, is that the troubling symptoms seem to more situational than food related. Over the past 7 years I have had a few somewhat serious bouts of GERD/anxiety that leave me wondering if a) i shouldn't just stay on the drugs forever or b) i other meds or better coping mechanisms

My most recent bout occurred watching a rather intense action movie at a theatre. As the movie started and the intensity of it built, i could feel the lump moving up, and burps beginning. I tried and struggled with it for the whole movie, but it got really bad at times. I was incredibly agitated, felt like i'd miss my breath or choke, and got very tingly in my arms and legs and felt dizzy. It would cycle between breath in, breath out, breath in, burp, swallow, swallow, breath, etc.., all the while constantly taking more air in and needing to burp it out. And these aren't satisfying burps, they were forced panic driven burps - when I finally get a minute or two of relaxation, I could do a proper burp that actually helped. When the movie finally ended when I stood up I almost fell over but steady myself for a few moments until I could walk. I have had a tendancy to faint over the years, so one of my worries with getting up during the show was that I'd just fall over - and now I know I likely would of if I tried rushing out of there.

Clearly there is a level of anxiety here. As much as I love action movies, and going to the theatre, I think the fact that I know I hate getting up in the middle of movies, combined with the intensity of it, combined with knowing I have GERD and its vicious anxiety cycle, made it all the more worse.

Having said that, I do occasionally have GERD symptoms without anxiety. When I know I am in complete control, perhaps alone, and perhaps overeat, I can deal with the symptoms no problem. But I never get anxiety without GERD, normally it starts with thinking "geez i hope I don't start burping uncontrollably" then it spirals downhill from there ;)

Generally when it gets bad I try deep breathing, and just ignoring it and focusing my mind elsewhere, and can usually lessen the symptoms. When I'm in a conversation or focussing on something, I rarely experience anything. Its when I am alone with my thoughts, or in an audience or doing public speaking that I am most at risk.

I know I don't have a very serious problem here, but it still bothers me immensely that it seems SO psychological, and something I should so be able to control, but at times completely lose control of it. Perhaps I should go back on the meds and get strict about my diet - but when the problem is so isolated, it feels like nexium or other acid drugs are not the correct treatment. And considering my anxiety is so isolated, I couldn't imagine going on regular drugs for that.

If anyone does have thoughts or thinks I'm an idiot, please share :) Thanks for reading this far!
Hi Umber
I kind of feel the same way...my tummy troubles started when my mom got ill,,and went up and down over the last 8 months..almost like when she was feeling better i would start to feel better...i initially went to the doc because of stomach pain..he gave me tecta..that seemed ok for the 4 weeks i took it,,mom had bad spell,,right back to stomach pain,,doc knew what was going on in my life said it was gastritis( never herd of it befre that day) and gave me dexilant which just made pain worse..so i stopped taking it...went without anything for a little while and then mom went down in her health again and they told me to try prevacid,,,i did not take it right away just kinda stuck with the pepcid and zantac off and on when needed..i started to get heartburn so i was taking gaviscon every so often..mostly before going to hospital..couldnt really eat or sleep because hospital was constantly calling all hours of day or night,,lost about 30lbs and then she took a bad turn and was gone within hours...was about a week or so after that that i started taking the prevacid cuz the stomach pain and heartburn were prett bad..doc told me to take 2 a day,,,it started to get better but i was still under alot of anxiety with her sudden passing and all that comes with it..was having Major anxiety attacks..wound up in emerg twice,,had ct can,,,ultrasound,,ekg/ecg,,blood tests etc...
i have read that certain ppis have side effects of anxiety...
i am now seeing a diff doc who told me to stop taking prevacid and go back on tecta for 6 weeks,,only have about 2 weeks left of that and then we shall see...
dont know if this is what you are meaning by anxiety,,but ido think about my tummy troubles and heartburn alot..i know that slowly its getting better its just i
NEVER had heartburn this bad or constant before taking the ppis(which i also had no clue about) so ya having a health anxiety is sucky...i just want to feel like i felt before all this stress and anxiety came into my life..it doesnt even matter what eat..i mean i eat healthy..still smoke,,dont drink..or have any coffee ice tea or anything like that...i drink acid reflux tea at nite..suck on dgl throughout the day..take digestive enzymes and am now trying out propolis,,really want to get off ppis...

I feel or you
Hope you feel better soon
All the best
Spunky:)
For me stress is a big part of my stomach issues. I can almost will my stomach to get upset at any time. I am not a anxious person but there is a strong connection between my mood and my stomach , no doubt about it. I don't have a lot of stress in my life but any amount seems to be connected to how my stomach is doing and my reflux is tied to that. Perhaps some of us just have a stronger connection in the body wiring between the mind and the stomach , adrenaline, stomach acid... My mother always had issues with her stomach as well. Seems genetic in my mind.
I have a prescription for Clonazepam but use it very infrequently and yes it does help alleviate reflux symptoms. The issue I have with it is it is very addictive and can be real trouble to get off of. As well it has been linked to allowing the LES relax thereby causing more issues with reflux over time. I have never taken it daily or even weekly as I am very cautious on this drug having read about withdrawl issues and how easy it is for the body to get dependent on it. This can cause the original anxiety issue to be far worse than before the drug is introduced to your system. I use it perhaps twice a month at most , .5 mg at a time.
Not to add to your anxiety but you should read about benzodiazepine (this is the class of drugs Clonazepam belongs to) withdrawl on the internet to understand the issues that this drug can cause for those who get used to taking it. Most doctors aren't aware of the havoc this drug can cause those that become addicted. It doesn't seem to take much if taken on a consistent basis. Once your body is addicted then the trouble really starts, you must taper off this drug over months to get off it. So a word of caution here.





All times are GMT -7. The time now is 01:02 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!